Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2001, 10:29 PM CDT for Republic County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 10:29 PM CDT (03:29 UTC)
- Expired
- May 9, 2001, 11:25 PM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Republic County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:10 PM CDT | Hail 0.88 | Republic, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 100329 SVRTOP KSC157-100425- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1029 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1125 PM CDT * AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF REPUBLIC...OR ABOUT 37 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED... REPUBLIC MUNDEN LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4010 9813 3992 9815 3985 9744 4008 9742
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:52 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 9, 2:52 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 252 PM CDT WED MAY 9 2001 ...THUNDERSTORM CHCS MAIN FORECAST PROBLEM... WELL DEFINED UPPER WAVE NOW CROSSING CNTRL ROCKIES...APPEARS A MERGER OF TWO UPPER WAVES. THIS IS THE WAVE THAT SHOULD TRIGGER CONVECTION TO OUR NORTHWEST. MODELS' TIMING OF THIS WAVE...AND CONTINUITY...TOUGH TO FOLLOW. LATEST RUC...19Z INITIAL...APPEARS TO BE GETTING A LITTLE BETTER HANDLE ON THIS WAVE. QUESTION THEN IS WHETHER TSTMS WILL MOVE/BACKBUILD INTO THE AREA AFTER MIDNIGHT. WITH HIGH CAPE VALUES ON 18Z TOP SNDG...VERY UNSTABLE AIR WILL BE FEEDING INTO THE TSTM COMPLEX TO OUR NORTH. OUTFLOW BNDRY...IF NOT TSTMS THEMSELVES...WILL BE PUSHING THRU/INTO ALL THE CWA BY THURSDAY FORNN. THUS ANOTHER BNDRY WILL BE IN PLACE FOR ACTIVE CONVECTION ON THURSDAY. FRONTAL BNDRY INTO THE AREA PER ALL MODELS TMRW NIGHT SO WILL RAISE TSTM CHCS FROM ONGOING FCST TO LIKELY CAT. QUESTION THEN IS WHERE RECURRING AREA WILL BE ON FRIDAY. AN ACTIVE THURSDAY NIGHT MAY MEAN MOST ACTIVITY ON FRIDAY WILL BE SOUTH OF OUR AREA. QUESTIONS RE. THIS SCENARIO BEGS FOR AT LEAST SOME MENTION PCPN ALL CWA ON FRIDAY. COOLER TEMPS WITH CLOUDS/PCPN ALSO IN THE WORKS. FRIDAY NIGHT AM INCLUDING SOME MENTION OF PCPN SRN PTN CWA...BUT THIS MAY NOT OCCUR GIVEN PREVAILING POSITION OF OUTFLOW BNDRYS AT THAT TIME. SATURDAY APPEARS DRY WITH BNDRY WELL SOUTH OF AREA AND NORTHWEST FLOW PREVAILING. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:31 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| May 9, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.